Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 227, NWS Las Vegas, NV

August 31, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 31, 2013, 2:49 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2013, 2:49 PM MST (21:49 UTC)
Expired
Aug 31, 2013, 5:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 111 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 3:51 PM MSTFLASH FLOOD5 W Cedar Hills, AZMOHAVE COUNTY S.O. REPORTS THAT D.W. RANCH ROAD IS CLOSED DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WGUS55 KVEF 312149
FFWVEF
AZC015-312345-
/O.NEW.KVEF.FF.W.0227.130831T2149Z-130831T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
249 PM MST SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 445 PM MST.

* AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE DEAN PEAK BURN AREA 
  11 MILES SOUTHEAST OF KINGMAN. THE STORM PRODUCING VERY HEAVY 
  RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  THE DEAN PEAK BURN AREA AND DW RANCH ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS FALLING ON THE DEAN PEAK BURN AREA. BECAUSE OF THE 
LACK OF VEGETATION...WATER LEVELS WILL RISE MUCH MORE RAPIDLY DURING 
FLASH FLOODS...LEADING TO AN INCREASED RISK OF MUD AND DEBRIS FLOWS 
OVER DW RANCH ROAD DOWNSTREAM OF THE BURN AREA.

&&

LAT...LON 3519 11389 3518 11385 3512 11382 3509 11384
      3514 11390

$$

MORGAN
3 follow-up statements
153 
WGUS75 KVEF 312243
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
343 PM MST SAT AUG 31 2013

AZC015-312345-
/O.CON.KVEF.FF.W.0227.000000T0000Z-130831T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
343 PM MST SAT AUG 31 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 337 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE HUALAPAI 
MOUNTAINS...INCLUDING THE DEAN PEAK BURN AREA. THESE STORMS WERE 
MOVING VERY SLOWLY SOUTH.

LOCATIONS IMPACTED INCLUDE...
THE DEAN PEAK BURN AREA AND DW RANCH ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS FALLING ON THE DEAN PEAK BURN AREA. BECAUSE OF THE 
LACK OF VEGETATION...WATER LEVELS WILL RISE MUCH MORE RAPIDLY DURING 
FLASH FLOODS...LEADING TO AN INCREASED RISK OF MUD AND DEBRIS FLOWS 
OVER DW RANCH ROAD DOWNSTREAM OF THE BURN AREA.

&&

LAT...LON 3519 11389 3518 11385 3512 11382 3509 11384
      3514 11390

$$

MORGAN
953 
WGUS55 KVEF 312338
FFWVEF
AZC015-010045-
/O.EXT.KVEF.FF.W.0227.000000T0000Z-130901T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
438 PM MST SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 545 PM MST.

* AT 434 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT DW 
  RANCH ROAD AND BLAKE RANCH ROAD WERE CLOSED DUE TO FLASH FLOODING. 
  HEAVY RAIN WAS NO LONGER FALLING ON THE DEAN PEAK BURN AREA...BUT 
  MUD AND DEBRIS FLOWS WILL CONTINUE...SO THE FLASH FLOOD WARNING 
  HAS BEEN EXTENDED.

* LOCATIONS IMPACTED INCLUDE...
  DW RANCH ROAD...BLAKE RANCH ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN FELL ON THE DEAN PEAK BURN AREA. BECAUSE OF THE LACK OF 
VEGETATION...WATER LEVELS WILL RISE MUCH MORE RAPIDLY DURING FLASH 
FLOODS...LEADING TO MUD AND DEBRIS FLOWS DOWNSTREAM OF THIS BURN 
AREA.

&&

LAT...LON 3519 11389 3518 11385 3512 11382 3509 11384
      3514 11390

$$

MORGAN
857 
WGUS75 KVEF 010040
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
540 PM MST SAT AUG 31 2013

AZC015-010049-
/O.EXP.KVEF.FF.W.0227.000000T0000Z-130901T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
540 PM MST SAT AUG 31 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST FOR CENTRAL
MOHAVE COUNTY...

ONLY A FEW LIGHT RAIN SHOWERS REMAIN OVER THE WARNED AREA. THERE 
HAVE BEEN REPORTS OF ROAD CLOSURES ALONG DW AND BLAKE RANCH ROADS. 
WATER MAY STILL BE FLOWING IN THE AREA BUT THE FLASH FLOOD THREAT 
HAS DIMINISHED. THE WARNING WILL BE ALLOWED TO EXPIRE ON TIME.

LAT...LON 3519 11389 3518 11385 3512 11382 3509 11384
      3514 11390

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:48 PM MST, 1 minute earlier.

Area forecast discussion, Aug 31, 2:48 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT SAT AUG 31 2013

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF
THE AREA THROUGH SUNDAY BEFORE DRYING TAKES PLACES FROM THE WEST.
THIS WILL ALLOW FOR THUNDERSTORMS TO FORM MAINLY IN THE AFTERNOON
AND EVENING AGAIN ON SUNDAY. THE DRYING WILL THEN KEEP THUNDERSTORM
CHANCES MAINLY OVER LINCOLN...CLARK...AND MOHAVE COUNTIES THROUGH
MUCH OF NEXT WEEK. TEMPERATURES WILL BE GENERALLY BELOW NORMAL...BUT
WARM TO NEAR NORMAL BY THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...VERY MOIST AIRMASS
REMAINS OVER THE CWA THIS AFTERNOON WITH THE KLAS MORNING SOUNDING
SHOWING 1.88 INCHES OF PWAT AND CURRENT SPC MESO ANALYSIS SHOWING
OVER 2 INCHES ACROSS THE SOUTHERN PORTION OF THE CWA. THIS COMBINED
WITH THE DAYTIME HEATING AND MID LEVEL RIPPLE IS ALLOWING FOR
THUNDERSTORMS TO FORM OVER MUCH OF THE REGION THIS AFTERNOON. AS THE
RIPPLE SHIFTS TO THE NORTH TONIGHT/DECREASE HEATING...LOOK FOR
DECREASING ACTIVITY OVERNIGHT. HOWEVER ISOLATED THUNDERSTORMS MAY
CONTINUE THROUGH THE NIGHT..ESPECIALLY OVER THE EASTERN PORTION OF
THE CWA. WILL CONTINUE THE FLASH FLOOD WATCH THROUGH THE EVENING.

FOR SUNDAY AND SUNDAY NIGHT...SOME DRYING WILL BE SEEN FROM THE
WEST...BUT ANOTHER WEAK RIPPLE IS FORECAST BY THE MODELS TO MOVE
NORTH ACROSS THE AREA...ESPECIALLY THE EASTERN PORTION OF THE CWA.
THIS RIPPLE ALONG WITH NEGATIVE LI VALUES OF -3 FORECAST AND PWAT
VALUES EXPECTED TO STILL BE OVER 1.5 INCHES WILL EXTENDED THE
FLASH FLOOD WATCH FOR SUNDAY AFTERNOON INTO THE EVENING FOR THE
EASTERN PORTION OF THE CWA. THE WESTERN PORTION OF THE CWA WILL SEE
ISOLATED ACTIVITY TOO...BUT AREAL EXTENT DOES NOT WARRANT A WATCH AT
THIS TIME.

.LONG TERM...MONDAY THROUGH SATURDAY...BY MONDAY A RIDGE REMAINS
OVER THE FOUR CORNERS AREA WITH RESULTANT SOUTHERLY FLOW OVER THE
EASTERN PORTION OF THE CWA WHICH CONTINUES INTO THE END OF THE LONG
TERM. HOWEVER BY WEDNESDAY OF NEXT WEEK A LOW PRESSURE AREA OFF THE
PACIFIC NORTHWEST COAST MAY TURN THE FLOW MORE SOUTHWESTERLY OVER
THE AREA...WHICH WOULD INDICATE DRIER CONDITIONS. HOWEVER THE
ECMWF/GFS DIFFER ON THE STRENGTH AND TIMING OF THE LOW SO FOR NOW
DID NOT MAKE MANY CHANGES TO THE LONG TERM. THUS A MORE TRADITIONAL
MONSOON PATTERN OF AFTERNOON/EVENING THUNDERSTORMS OVER MAINLY THE
EASTERN PORTION OF THE CWA WAS KEPT IN THE FORECAST FOR THE LONG
TERM. TEMPERATURES LOOK LIKE THEY WILL WARM TO NEAR NORMAL BE THE
MIDDLE OF THE WEEK.

.AVIATION...FOR MCCARRAN...EXPECT SCT-BKN CLOUDS AOA 10-15K FEET
THROUGH TONIGHT WITH WINDS FAVORING TYPICAL DIURNAL TRENDS.
SHRA/TSRA ARE EXPECTED THROUGH 02Z SUNDAY IN AND AROUND THE LAS
VEGAS VALLEY. GUSTY AND ERRATIC WINDS...REDUCED CIGS AND VSBY ARE
POSSIBLE IN AND NEAR ANY SHRA/TSRA AND OUTFLOW BOUNDARIES MAY IMPACT
CONFIGURATIONS THROUGH 06Z. THUNDERSTORMS ARE EXPECTED TO FORM AND
BE IN AND AROUND THE VALLEY AGAIN AFTER 18Z SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...EXPECT SCT-BKN CLOUDS AOA 10-15K FEET WITH WINDS
FAVORING TYPICAL DIURNAL TRENDS THROUGH TONIGHT AWAY FROM ANY
SHRA/TSRA. SHRA/TSRA ARE EXPECTED MAINLY TIL 06Z TONIGHT...ACROSS
LINCOLN, CLARK, MOHAVE, CENTRAL/SOUTHERN NYE AND NORTHEASTERN SAN
BERNARDINO COUNTIES. REDUCED CIGS AND VSBY AND GUSTY AND ERRATIC
WINDS IN AND NEAR SHRA/TSRA WILL BE THE MAIN THREATS. ISOLATED TO
SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE SEEN ON SUNDAY...WITH THE
MAIN AREA OF CONCERN BEING LINCOLN/CLARK/MOHAVE COUNTIES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR NVZ014>022.
     FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR NVZ015-016-018>022.
AZ...FLASH FLOOD WATCH UNTIL 11 PM MST THIS EVENING FOR AZZ001>003-
     036.
     FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR      AZZ001-003-036.
CA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR CAZ519>527.
&&

JENSEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 31, 3:21 AM MST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 AM PDT SAT AUG 31 2013

AZZ001>003-036-CAZ524>527-NVZ014>022-010700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
321 AM PDT SAT AUG 31 2013 /321 AM MST SAT AUG 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TO CREATE THE POTENTIAL FOR THUNDERSTORMS WITH VERY
HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM UNTIL 11 PM
FOR SOUTHERN NEVADA...NORTHWEST ARIZONA AND EASTERN SAN BERNARDINO
COUNTY IN CALIFORNIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOON MOISTURE WILL LINGER OVER THE AREA THROUGH MUCH OF NEXT WEEK
LEADING TO ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
THERE IS POTENTIAL FOR SOME DRYING BY FRIDAY WHICH WOULD LEAD TO
DECREASING THUNDERSTORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY WITHIN THE WATCH AREA THIS
AFTERNOON AND EVENING. MEANWHILE...SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

CAZ519>523-010700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
321 AM PDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WITH LOCALLY HEAVY
RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOON MOISTURE WILL LINGER OVER THE AREA THROUGH MUCH OF NEXT WEEK
LEADING TO ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
THERE IS POTENTIAL FOR SOME DRYING BY FRIDAY WHICH WOULD LEAD TO
DECREASING THUNDERSTORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 31, 10:11 AM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1011 AM PDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      5 W MOUNTAIN SPRINGS    36.01N 115.60W
08/30/2013                   CLARK              NV   BROADCAST MEDIA

            NEVADA HIGHWAY PATROL CLOSED HIGHWAY 160 NEAR THE TECOPA
            TURNOFF DUE TO FLASH FLOODING AND MUD ON THE ROAD. A
            DEBRIS FLOW FROM THE CARPENTER 1 FIRE TOOK PLACE IN TROUT
            CANYON AND CROSSED HIGHWAY 160 WITH A 50 FOOT WIDE SWATH
            OF MUD...ROCKS AND DEBRIS UP TO 3 FEET DEEP BETWEEN MILE
            MARKERS 29 AND 40. CORRECTED FOR START TIME.

&&

METZGER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 9:29 AM MSTFlash Flood WarningVEFMohave3 hr
Aug 31, 10:38 AM MSTFlash Flood WarningVEFMohave2 hr
Aug 31, 11:42 AM MSTFlash Flood WarningVEFMohave3 hr
Aug 31, 3:09 PM MSTFlash Flood WatchVEFMohave31 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.